| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Arterial Spasms
February 2000

Q. I was recently diagnosed as having arterial spasms. I believe the medical term was prinzmetal. My primary symptoms are shortness of breath and sometimes mild chest discomfort. Initially, I was medicated with a nitroglycerin patch, but I could not tolerate it. I am currently on Imdur and Trizac. I am doing much better, but am still having difficulty keeping up my daily routine as pastor of a church. I am 63 and had quadruple bypass surgery four year ago. Could you please give me some information?

A. Angina pectoris is a heart pain or chest pain caused by insufficient blood flow to the heart. It is frequently called just "angina." There are several causes of angina, the most common is hardening of the arteries (atherosclerosis) causing a decreased blood flow to the heart. This decreased blood flow is most pronounced when the heart is working hard, such as during exercise. This is the reason that a person with heart disease gets chest pain (angina) while active.

A second cause of decreased blood flow to the heart would be a temporary blockage caused by a temporary spasm of the heart artery. This is called Printzmetal angina. In your case you clearly have hardening of the arteries (as evidenced by the fact that you had a four-vessel bypass surgery several years ago). The only way to know for certain that you also have Printzmetal angina is to do an arteriogram and see if the vessels respond to certain drugs the doctor would inject. Treatment for Printzmetal angina is usually a calcium channel blocker.

Disclaimer Back to Ask the Medical Experts